Montana, 2024Wildfire in Montana, August 23 to 31, 2024
August 23 to 31, 2024 · NWS TFX · 2 events in 2 counties and zones
Late August wildfires are documented here.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late August wildfires are documented here.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 23, 12:58 PM MST, 0 minutes earlier.
Area forecast discussion, Aug 23, 12:58 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
158 PM MDT Fri Aug 23 2024
.SYNOPSIS...
Strong and gusty south winds will occur through the day today as a
warm front lifts north across the Northern Rockies. This warm
front will bring well above normal temperatures to most of
Southwest through North Central Montana, in addition to the threat
for showers and thunderstorms. A few of the thunderstorms this
afternoon and evening could become severe and produce damaging
wind gusts.
&&
.DISCUSSION...
Key Points:
-Elevated to Critical Fire Weather Conditions occurring across
Southwestern and Central Montana
-Strong to severe thunderstorms expected today
-Slightly unsettled weather expected next week.
Short term (through Saturday)... An active weather day is in
progress across North Central, Central, and Southwestern Montana
today as an unusually strong upper level trough moves through the
area. Widespread wind gusts in excess of 35-40 mph have already
been reported across portions of the southwest, and a very
unstable atmosphere has begun to quickly develop strong to near
severe thunderstorms in Northern Idaho that will rapidly move
northward through Southwestern and eventually into North Central
Montana later this afternoon and evening. Some high resolution
models used to predict convective activity (thunderstorms) have
been hinting at scattered severe wind gusts this afternoon and
evening as these storms reach the plains, and given the strong
upper level jet and atmospheric profile conducive to transporting
these winds to the surface via thunderstorms, the Storm Prediction
Center has placed us in a Slight risk for severe thunderstorms,
mostly for the possibility of severe wind gusts. Remain alert for
any severe thunderstorm warnings across Southwestern and North
Central Montana this afternoon, and be prepared seek shelter
quickly, as storms will be moving very quickly this afternoon and
evening.
As we head into the day on Saturday, cooler air will filter into
the area in the wake of today’s active weather, resulting in high
temperatures around 5-10 degrees cooler than what we will see
today. Winds will generally be around 5-15 mph for most of the
area, though some of the usually windy spots along the Rocky
Mountain Front and in Southwestern Montana could see a few gusts
over 30 mph or so. Ludwig
Sunday through next Thursday...ensemble clusters largely support a
progressive pattern over the Northern Rockies from the second half
of the weekend through much of the upcoming work week, with periods
of longwave troughing (Sunday through Monday and Wednesday and
Thursday) and brief ridging (Tuesday). Main mode of uncertainty
through the entire period will be the position and/or timing of each
feature, which will ultimately impact where and when precipitation
falls. With this all being said, high temperatures will be below to
well below normal outside of the day on Tuesday and daily chances
for precipitation will exist over portions of Southwest through
North Central Montana. - Moldan
&&
.AVIATION...
23/18Z TAF Period
The major concern this TAF period will be widely scattered showers
and isolated thunderstorms developing over the mountains of
southwest and western Montana by mid-afternoon and spreading
northeastward through early evening. Large areas along the east
slopes will experience strong winds, but most especially in the
vicinity of thunderstorms which have the potential to produce very
gusty winds (45+ kts). VFR conditions prevail otherwise, with winds
slowly diminishing mid to late evening. db
Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.
&&
.FIRE WEATHER...
An upper level trough pushing through the area today will bring
gusty winds and strong to severe thunderstorms across the area
today, especially during the afternoon and evening hours. Those
working on fires should remain acutely aware of wind speed and
direction today, and be ready for sudden changes in wind speed and
direction near thunderstorms. Ludwig
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 53 81 49 71 / 30 20 20 30
CTB 49 73 46 69 / 50 10 20 20
HLN 53 80 51 72 / 10 20 30 50
BZN 48 83 45 70 / 10 10 30 60
WYS 39 70 35 60 / 40 0 30 60
DLN 46 73 42 62 / 10 10 40 60
HVR 57 83 53 76 / 50 10 20 20
LWT 52 84 47 70 / 20 10 40 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for Central and
Eastern Lewis and Clark National Forest Areas-Helena and
Townsend Ranger Districts of the Helena National Forest-Lincoln
Ranger District of the Helena National Forest.
High Wind Warning until 9 PM MDT this evening for Beaverhead and
Western Madison below 6000ft-Canyon Ferry Area-Elkhorn and
Boulder Mountains-Gallatin and Madison County Mountains and
Centennial Mountains-Madison River Valley-Missouri Headwaters-
Northwest Beaverhead County-Ruby Mountains and Southern
Beaverhead Mountains.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 23, 12:14 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
114 PM MDT Fri Aug 23 2024
MTZ325-330-231945-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
114 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTHERN GALLATIN COUNTIES THROUGH 145 PM
MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Henrys Lake, moving north at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Madison, southeastern Beaverhead and southern Gallatin Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4455 11181 4495 11166 4488 11136 4455 11161
4456 11171 4454 11172 4454 11174
TIME...MOT...LOC 1914Z 198DEG 43KT 4461 11167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IGSpecial weather statement, Aug 23, 12:18 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
118 PM MDT Fri Aug 23 2024
MTZ328-329-231945-
Ruby Mountains and Southern Beaverhead Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
118 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BEAVERHEAD COUNTY
THROUGH 145 PM MDT...
At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Gilmore, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lima, Dell, and Bannack Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4440 11289 4443 11298 4449 11303 4452 11301
4460 11308 4464 11305 4470 11310 4493 11311
4473 11241 4449 11263 4450 11274 4447 11280
4442 11284 4438 11282 4436 11284
TIME...MOT...LOC 1917Z 205DEG 40KT 4439 11292
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
WilsonSpecial weather statement, Aug 23, 12:43 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
143 PM MDT Fri Aug 23 2024
MTZ325-330-232015-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
143 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON COUNTY
THROUGH 215 PM MDT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Henrys Lake, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Madison County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4481 11153 4483 11174 4514 11172 4510 11138
TIME...MOT...LOC 1943Z 189DEG 31KT 4487 11162
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IGSpecial weather statement, Aug 23, 12:56 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
156 PM MDT Fri Aug 23 2024
MTZ328>330-232030-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
156 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MADISON AND SOUTH
CENTRAL BEAVERHEAD COUNTIES THROUGH 230 PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lima, moving north at 65 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lima, Monida, Dell, Snowline, and Monida Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lima Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4448 11247 4446 11250 4449 11255 4448 11263
4451 11277 4511 11270 4502 11195 4456 11222
4457 11229 4454 11232 4454 11235 4445 11239
TIME...MOT...LOC 1955Z 186DEG 55KT 4461 11263
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
WilsonWildfire, Northwest Beaverhead County
- When
- August 23, 12:58 PM MST to August 31, 11:00 PM MST
- Where
- Northwest Beaverhead County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.133, -112.899 (the zone’s center; the record gives no point)
The Big Hollow Fire 36 miles SW of Dillon began August 23rd, with cause undetermined at this time. The fire grew to 3,449 acres before becoming 100% contained as of September 9, 2024. Fuels involved include tall grass, timber, and brush.
Wildfire, Upper Blackfoot and Macdonald Pass
- When
- August 27, 5:44 PM MST to August 31, 11:59 PM MST
- Where
- Upper Blackfoot and Macdonald Pass forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 47.122, -112.390 (the zone’s center; the record gives no point)
The first report of the Marsh Creek Fire was made on August 27th late afternoon/early evening. The fire was 12 miles SE of Lincoln and was a lightning start. The fire grew to 151 acres before becoming 100% contained on or around September 17. Fuels involved were dense timber, live and beetle killed trees, and dead and downed trees.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Oklahoma, August 23 to 26, 2024117 events
- Damaging Winds in Montana, August 23, 2024$236,000 · 63 kt wind · 5 events
- Damaging Winds in Oklahoma, August 23, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 23 to 24, 20247 events
- Hail and Damaging Winds in Texas, August 23, 20241 in hail · 7 events
- Hail and Damaging Wind in Montana, August 23, 20242.5 in hail · 6 events
- Damaging Winds in Texas, August 23, 2024$12,000 · 61 kt wind · 2 events
- Damaging Wind and Heavy Rain in Florida, August 23, 2024$2,000 · 4 events
- Flash Flooding and Hail in Arizona, August 23, 2024$2,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Nebraska, August 23, 202452 kt wind · 4 events
- High Wind in Nevada, August 23 to 24, 202472 kt wind · 3 events
- Flash Flood and Hail in Utah, August 23, 20241.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203860, 1203843.